Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Lubbock, TX

November 17, 201713 counties in Texas

NWS Lubbock, TX issued this red flag warning at Nov 17, 2017, 4:47 AM CST for 13 counties in Texas. It took effect at Nov 17, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2017, 4:47 AM CST (10:47 UTC)
In effect from
Nov 17, 2017, 12:00 PM CST
Expired
Nov 17, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 52 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2933 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WWUS84 KLUB 171047
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
447 AM CST Fri Nov 17 2017

TXZ026-039>042-171200-
/O.CAN.KLUB.FW.A.0013.171117T1800Z-171118T0000Z/
Childress-Yoakum-Terry-Lynn-Garza-
447 AM CST Fri Nov 17 2017

...FIRE WEATHER WATCH IS CANCELLED FOR THE SOUTH PLAINS AND
EXTREME SOUTHERN TEXAS PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE
DANGER...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch. 

The fire weather watch is being replaced by a rangeland fire 
danger statement.

$$

TXZ021>025-027>030-033>036-180000-
/O.UPG.KLUB.FW.A.0013.171117T1800Z-171118T0000Z/
/O.NEW.KLUB.FW.W.0015.171117T1800Z-171118T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-
447 AM CST Fri Nov 17 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR THE NORTHERN SOUTH PLAINS AND SOUTHERN TEXAS 
PANHANDLE FOR 20 FT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES 
OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* Wind... West winds 20-30 mph with higher gusts.

* Humidity...10-15%

* Fuels...Dry

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
106 
WWUS84 KLUB 172002
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
202 PM CST Fri Nov 17 2017

TXZ021>025-027>030-033>036-180000-
/O.CON.KLUB.FW.W.0015.000000T0000Z-171118T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-
202 PM CST Fri Nov 17 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR THE SOUTHERN TEXAS PANHANDLE AND NORTHERN AND CENTRAL SOUTH
PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE... RELATIVE HUMIDITIES
OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* Wind... Westerly at 20 to 30 mph with gusts to 40 mph.

* Temperatures...Record highs from the middle 80s to near 90.

* Humidity...8 to 13 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Nov 17, 4:10 AM CST, 37 minutes earlier.

Area forecast discussion, Nov 17, 4:10 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
410 AM CST Fri Nov 17 2017

.SYNOPSIS...
Split jet regime is indicated this morning off to our west and
northwest.  The polar jet stretches from central California up
into Montana while a weaker sub-tropical jet extends from SOCAL to
NW NM. An interesting mesoscale feature is noted on the H5 and
lower fields suggesting the blocking of some of the flow by the
Sandias which looks to let loose this afternoon. The polar trough
axis then swings into the region tonight into Saturday.
Thereafter, northwest flow persists for several days with a broad
minor wave passes on Monday morning followed by another on Tuesday
as high amplitude ridging builds out west. Northerly flow
persists on Wednesday and Thursday with the synoptic pattern
indicating some changes coming next weekend.

.FIRE WEATHER...
Primary weather concern will be that for fire weather today. General
thinking from the last few shifts continues with the northern South
Plains and southern Panhandle being the primary area of concern.
Wind speeds well up into the 20s are expected to develop this
afternoon.  Given the speed max is a bit late (over the classic
events) this will somewhat limit speed and duration of winds to some
extent before decoupling starts to occur this evening.  One concern
with today's setup is potential for mid/high level cloudiness. While
the surface gradient remains favorable, some clouds have been noted
across the central part of NM.  Thus far, they don't look to be
locking to orographic features except across the central
Sacramentos.  It would appear that this would clear by the time
winds ramp up about mid day but it is something to monitor.  Min RH
values will be well into red flag territory and have issued a red
flag warning for about 2/3rds of the CWFA.  A rangeland fire danger
statement is indicated for the remainder of the region given wind
speed/RH/NFDRS value of high. Afternoon highs will get quite toasty
given downslope flow and efficient mixing.  The record high for
today is 85 at both CDS and LBB and the current forecast bests both
by a few degrees.

.DISCUSSION...
Winds will relax overnight but still remain a bit on the breezy side
as a Pacific front makes its way through the area.  However, the
Canadian front will soon follow bringing with it sharply stronger
winds.  At this point, it's looking probable that a wind advisory
will be needed on Saturday though we'll work to refine the details
later on today and tonight.  The front will clear moisture out all
the way to the Gulf of Mexico leaving scant little opportunity for
the next cold front, on Tuesday, to produce precipitation. Tuesday's
system does look breezy as well.  Thereafter the next shot of cold
air comes into next Friday or beyond with some variance in how the
medium term models are handling the synoptic (let alone mesoscale)
aspects of the forecast.  So, it basically looks like dry weather
will prevail with fronts about every 3 days.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
TXZ021>025-027>030-033>036.

&&

26/26
Hazardous weather outlook, Nov 17, 4:17 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
417 AM CST Fri Nov 17 2017

TXZ021>044-181030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
417 AM CST Fri Nov 17 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Windy and dry conditions are expected this afternoon and a Red
Flag Warning is in effect generally north of a Morton to Ralls to
Memphis line. Elsewhere, a rangeland fire danger statement is in
effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Windy conditions are expected to develop behind a cold front on
Saturday morning with the potential for a wind advisory.
Thereafter, the probability of widespread hazardous weather is
low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:16 PM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more24 hr

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.